Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 19, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 25, 1997, 5:54 AM CDT for Irion County, Tom Green County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 1997, 5:54 AM CDT (10:54 UTC)
- Expired
- Apr 25, 1997, 6:55 AM CDT
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Irion County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 12:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2486 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 251054 TORSJT TXC235-451-251155- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 554 AM CDT FRI APR 25 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 655 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WESTCENTRAL TEXAS ...EASTERN IRION COUNTY ...WESTERN TOM GREEN COUNTY AT 551 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 20 MILES SOUTHWEST OF SAN ANGELO OR NEAR MERTZON MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... TANKERSLEY... CARLSBAD... SAN ANGELO AND GRAPE CREEK. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENTt. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 25, 1:59 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 25, 1:59 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 AM CDT FRI APR 25 1997 IMPRESSIVE 120 KNOT JET AT 300 MB EXTENDED FROM LAS VEGAS NORTHWARD TO THE CANADIAN BORDER. THIS WILL ALLOW THE UPPER LEVEL LOW IN EASTERN ARIZONA TO CONTINUE DIGGING SOUTH-SOUTHEASTWARD THROUGH THE NEXT 24-36 HOURS...MORE IN LINE WITH THE ETA AND AVN MODELS. UPPER LEVEL DIVERGENCE WILL REMAIN OVER OUR REGION THROUGH SATURDAY MORNING WHICH SHOWS UP WELL ON SATELLITE WITH THE SPREADING OUT OF THE CIRRUS SHIELD. IN GENERAL...A GOOD DEAL OF RAIN IS EXPECTED ACROSS OUR REGION TODAY AND EVEN MORE LIKELY TONIGHT AS ANOTHER VORTICITY LOBE ROTATES ACROSS WEST CENTRAL TEXAS OVERNIGHT. FLOOD WATCHES COULD BE POSTED WITH THE MORNING PACKAGE...ALTHOUGH THE FOCUS OF WHERE THE HEAVIEST RAIN WILL FALL IS STILL IN QUESTION AT THIS TIME. THE BEST THREAT FOR SEVERE WEATHER WILL BE OVER THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY WHERE INSTABILITY WILL BE GREATEST. TEMPERATURES TODAY WILL VARY WIDELY AS THE SOUTHERN THIRD OF OUR REGION REMAINS IN THE WARM SECTOR AND WILL ALLOW HIGHS TO GET ABOVE 70 DEGREES. NORTH OF THE FRONT IT WILL BE MUCH COOLER DUE TO CLOUD COVER AND RAIN...AND EVEN THOUGH AVN GUIDANCE LOOKS TOO COOL...THE TEMPERATURES FOR ABI AND SJT WILL BE CLOSER TO THE COOLER GUIDANCE FOR BOTH TODAY AND TONIGHT. IN THE SHORT TERM...STRONG TO OCCASIONALLY SEVERE THUNDERSTORM CELLS WERE ENTERING THE NORTHWEST CORNER OF CROCKETT COUNTY AND THE EASTERN PERMIAN BASIN. HEAVY RAINS HAVE FOCUSED ALONG INVERTED TROUGH OVER WEST TEXAS AND NORTH OF THE WARM FRONT WHICH EXTENDED ROUGHLY FROM MAF TO ABI TO ACT. A ROUND OF RAIN AND THUNDERSTORMS WILL MOVE THROUGH THE WATCH BOX AR@EA DURING THE EARLY MORNING HOURS. ABI 059/046 ++ JCT 075/052 ++ SJT 063/048 ++ 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 1:49 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 46 min |
| Apr 25, 3:03 AM CDT | Tornado Warning | SJT | Irion | 62 min |
| Apr 25, 3:40 AM CDT | Tornado Warning | SJT | Sterling, Tom Green | 60 min |
| Apr 25, 4:02 AM CDT | Severe Thunderstorm Warning | SJT | Irion | 63 min |
| Apr 25, 4:11 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 49 min |
| Apr 25, 5:06 AM CDT | Tornado Warning | SJT | Irion, Schleicher, Tom Green | 49 min |
| Apr 25, 5:10 AM CDT | Tornado Warning | SJT | Irion, Schleicher, Tom Green | 45 min |
| Apr 25, 7:09 AM CDT | Severe Thunderstorm Warning | SJT | Concho, Menard, Schleicher, Tom Green | 61 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.